Wyoming, 2026High Wind in Wyoming, January 3 to 4, 2026
January 3 to 4, 2026 · NWS CYS · 7 events in 7 counties and zones
A shortwave moving across the Rockies lead to strong winds aloft combined with strong subsidence over portions of southeast Wyoming. As a result, strong winds affected the usual southeast Wyoming wind prones and wind prone adjacent areas along the Interstate 25 corridor.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across the Rockies lead to strong winds aloft combined with strong subsidence over portions of southeast Wyoming. As a result, strong winds affected the usual southeast Wyoming wind prones and wind prone adjacent areas along the Interstate 25 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 3, 4:13 PM MST, 4 hours 13 minutes earlier. Its key messages:
- Mild temperatures return to the region for the weekend and beginning of next week as upper-level ridging moves in.
- Mountain snow and high winds possible in the wind prones and wind prone adjacent areas of southeast Wyoming on Sunday. High Wind Warnings are in effect.
Area forecast discussion, Jan 3, 4:13 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
413 PM MST Sat Jan 3 2026
.KEY MESSAGES...
- Mild temperatures return to the region for the weekend and
beginning of next week as upper-level ridging moves in.
- Mountain snow and high winds possible in the wind prones and
wind prone adjacent areas of southeast Wyoming on Sunday. High
Wind Warnings are in effect.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 101 PM MST Sat Jan 3 2026
Heading into the overnight hours of Saturday, a weak shortwave
will push into the CWA. Mid-level moisture will increase out
west, with mountain snow possible due to orographic lift. For
the most part, Hi-Res guidance keeps precipitation out of the
high valleys west of the Laramie Range, however would not be
surprised if a few light snow showers creep into the Rawlins
area. The more impactful weather expected with this shortwave
will be the winds. High Wind Warnings are already in place for
the typical southeast Wyoming wind prones and wind prone
adjacent areas along Interstate 25 from Cheyenne to Casper. The
shortwave will compress MSLP gradients along and west of the
Laramie Range, leading to winds aloft increasing up to 70 kts!
Strong subsidence will help drive these winds down to the
surface, as well as a mountain wave signature evident along the
Laramie Range. Did go ahead and expand the High Wind Warnings
with this forecast package to include central and northern
Carbon County. In-house guidance shows 40 to 70 percent
probabilities in these area, mainly overnight. These Warnings
will expire Sunday morning, while the others will continue
through the day Sunday.
Besides the windy conditions, temperatures will be quite mild on
Sunday, partly due to the strong, warming downslope winds. High
temperatures west of the Laramie Range will be in the 40s and 50s,
while east of the range will see highs in the 50s and 60s.
Temperatures aloft will be anomalously warm, with NAEFS
climatology indicating 700 mb temperatures in the 90th
percentile. Once again, could see some light snow in the Sierra
Madre Range through the day thanks to orographic lift and mid-
level moisture. Hi-Res guidance keeps the lower elevations dry,
but cannot rule out a stray shower out west. Winds will weaken
late Sunday afternoon as weak ridging creeps back into the
Rockies.
Monday will be another mild and windy day across much of the
forecast area. Another weak disturbance aloft will contribute to the
windiness, as well as bring some moisture to areas out west.
Accumulating mountain snow is expected throughout the day, with
accumulations expected to continue into the overnight hours. Other
areas of Carbon County are expected to see both rain and snow
showers as cooler air moves in aloft. There is also a decent amount
of available surface CAPE per GFS soundings, so cannot rule out a
rumble of thunder or two with any showers. Conditions on the east
side of the Laramie Range will remain dry and mild with highs
roughly 15 to 20 degrees above average.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 101 PM MST Sat Jan 3 2026
The long term will be characterized as active. The period will start
with weak southwest flow over the region with a shortwave
disturbance embedded within it which will bring windy conditions
with it Tuesday through Wednesday as well as mountain snow. By
Wednesday night into Thursday morning, the southwest flow will have
shifted farther to the east allowing for some lower elevation snow.
Primary concern through the long term will be the high winds that
will accompany the disturbance that will cross the region late
Tuesday afternoon and persisting through Wednesday morning. In-house
guidance shows Bordeaux seeing nearly 80% probabilities of gusts
between 44-54 kts (50-62 mph) Tuesday into Wednesday morning. 700 mb
deterministic guidance shows another strong 700 mb jet lining up
along the ridge lines and out across some of the lower terrains with
peak gusts of 60-65 kts (69-74 mph) Tuesday night which signals high
probabilities the winds will mix down to the surface (80%
confidence). Surface wind guidance also shows strong low level winds
which assists with high confidence in the probabilities of a high
wind even occurring Tuesday into Wednesday morning.
Tuesday models are in firm agreement with the upper level flow aloft
being slightly southwest. This will bring in a bit a moisture to the
area.70-80% of the raw ensembles show the Sierra Madres will receive
between 5-7 inches of snow Tuesday into Wednesday. 80-90% of the raw
ensembles show the Snowy Range to see between 2-4 inches with this
system. As the southwest flow aloft deepens daily and swings farther
to the east, snow amounts along the mountain continue with 70-80%
probabilities of another 3 inches in the Sierra Madres and 1 inch in
the Snowy Range. As we move into Thursday, models remain in
agreement and the moisture begins to slip over the mountains and
into some of the lower terrains. Raw ensembles guidance shows there
to be a 35-45% probability in and around Cheyenne, Laramie and
Rawlins seeing 0.1-0.2 inches of snow while area in and around
Douglas, Scottsbluff, Alliance and Sydney will have 20-25%
probabilities of 0.1-0.2 inches. Friday the models begin to diverge
showing a 50% chance a low setting up just to the south of the CWA
or northwest flow setting up as a low pressure system set up to the
northwest.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 408 PM MST Sat Jan 3 2026
VFR conditions will prevail through the forecast period. Winds
are below 12 kts at all TAF sites except for RWL who is at
18G28kts. RWL will remain as such through the period while the
remaining sites will begin to see increases after 04-09Z for
LAR/RWL/BFF/CYS then around 17Z for BFF/CDR/AIA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 2 PM MST Sunday for WYZ101-107-
108-117-118.
High Wind Warning from 11 PM this evening to 8 AM MST Sunday
for WYZ104-109.
High Wind Warning from 11 PM this evening to 5 PM MST Sunday
for WYZ106-110-116.
NE...None.
&&
SHORT TERM...SF
LONG TERM...WFOCYS
AVIATION...WFOCYSHazardous weather outlook, Jan 3, 1:05 PM MST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
105 PM MST Sat Jan 3 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-042015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
105 PM MST Sat Jan 3 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
- Mild temperatures return to the region for the weekend and
beginning of next week as upper-level ridging moves in.
- Mountain snow and high winds possible in the wind prones and
wind prone adjacent areas of southeast Wyoming on Sunday. High
Wind Warnings are in effect.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 3, 8:26 PM MST to January 4, 3:12 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Frequent gust of 60 to 65 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 68 MPH from a WYDOT sensor at Cooper Cove was recorded at 10:06 PM MST on 1/3.
High Wind, South Laramie Range
- When
- January 4, 1:02 AM MST to 3:42 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors recorded wind gusts between 55 and 60 MPH along Interstate 80. A WYDOT sensor at Wildcat Trail on WY-210 recorded a maximum wind gust of 63 MPH at 3:42 AM MST on 1/4.
High Wind, Converse County Lower Elevations
- When
- January 4, 1:53 AM MST to 3:45 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Frequent gust of 60 to 65 MPH were recorded across Converse County early in the morning. A maximum gust of 75 MPH from a CWOP site at 5 WSW Douglas was recorded at 3:45 AM MST on 1/4.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 4, 1:56 AM MST to 1:56 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 70 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 81 MPH and occurred at 3:02 PM MST on 1/4.
High Wind, East Platte County
- When
- January 4, 2:22 AM MST to 6:02 AM MST
- Where
- East Platte County forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Frequent gust of 60 to 80 MPH were recorded along Interstate 25 from WYDOT sensors. A maximum gust of 91 MPH from a WYDOT sensor at Coleman was recorded at 4:16 AM MST on 1/4.
High Wind, Central Laramie County
- When
- January 4, 3:12 AM MST to 9:27 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Frequent gusts between 60 and 65 MPH were recorded at the Bear Creek WYDOT sensor along Interstate 25. The maximum gust was 69 MPH and occurred at 3:12 AM MST on 1/4.
High Wind, South Laramie Range Foothills
- When
- January 4, 4:22 AM MST to 11:02 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A maximum wind gust of 62 MPH was observed at a UPR sensor (14 WSW Cheyenne) at 9:23AM MST on 1/4.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, January 3 to 4, 20261 death · 7 events
- Avalanche and Heavy Snow in California, January 3 to 5, 20261 death · 5 events
- Heavy Snow and Winter Weather in Utah, January 3 to 5, 20262 injured · $220,000 · 4 events
- Flooding and Heavy Snow in California, January 3 to 5, 20266 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 3, 20264 events
- Flash Flooding and Heavy Snow in California, January 3 to 4, 20263 events
- Hail in Alabama, January 3, 20261.75 in hail · 3 events
- Winter Storm in California, January 3 to 5, 20263 events
- Dense Fog in Kansas, January 3, 20262 events
- Dense Fog in Utah, January 3, 20262 events
- Hail in Georgia, January 3, 20262 in hail · 2 events
- Dense Fog in Utah, January 3 to 4, 20262 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301074, 1301089, 1301076, 1301086, 1301080, 1301097, 1301094.